Heavy Snow, Sawtooth Mountains
- When
- December 13, 5:00 AM MST to December 14, 10:05 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- Mesonet
A winter storm brought 14 inches of snow to MIll Creek and 29 inches to Vienna Mine.
A two day winter storm brought heavy snow to the mountains of southeast Idaho. Some heavier amounts were 24 inches at Galena Summit, 14 inches at Mill Creek, 14 inches at Black Bear, 18 inches at Dollarhide, 15 inches at Galena, 29 inches at Vienna Mine, 9 inches at Island Park, and 12 inches at White Elephant.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A two day winter storm brought heavy snow to the mountains of southeast Idaho. Some heavier amounts were 24 inches at Galena Summit, 14 inches at Mill Creek, 14 inches at Black Bear, 18 inches at Dollarhide, 15 inches at Galena, 29 inches at Vienna Mine, 9 inches at Island Park, and 12 inches at White Elephant.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 13, 4:20 AM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 420 AM MST WED DEC 13 2006 .SHORT TERM...WEDNESDAY THROUGH THURSDAY. NEXT IN A SERIES OF VERY MOIST AND DEEP TROUGHS MAKING ITS WAY ACROSS IDAHO THIS MORNING. WARM SOUTHWESTERLY FLOW CONTINUES AT THE LOW LEVELS KEEPING MOST LOCATIONS FROM THE SNAKE PLAIN SOUTHWARD WELL ABOVE FREEZING EARLY THIS MORNING. NEW PRECIPITATION AREA NEAR KBOI AND KMUO AT 11Z WILL MAKE STEADY EASTWARD PROGRESS THROUGH THE MORNING AND AFTERNOON...PUSHED ALONG BY A COLD FRONT PRESENTLY IN WA/OR. FRONT WILL MOVE INTO IDAHO THIS EVENING BUT WILL STALL OUT OVER THE SNAKE PLAIN AND BEGIN TO MOVE NORTHWARD AS A WARM FRONT ON THURSDAY AS ANOTHER STRONGER TROUGH MOVES QUICKLY INTO THE AREA FROM THE PACNW. THE EXTENSIVE MOISTURE ASSOCIATED WITH TODAYS TROUGH WILL PROVIDE AMPLE SOURCE FOR SIGNIFICANT SNOWFALL ACROSS THE SAWTOOTH MOUNTAINS AND UPPER SNAKE HIGHLANDS IN THE COLDER AIR ABOVE 6000 FT...SO WINTER STORM WARNINGS FOR THOSE AREA REMAIN IN EFFECT UNTIL THURSDAY MORNING. OVER THE REMAINDER OF THE CWA...THE WARM AIR ENTRAINING INTO THE SYSTEM WILL PRODUCE MORE RAIN AND RAIN/SNOW MIX BELOW THE 6000 FT ELEVATION. LIGHT SNOW IS POSSIBLE IS WEDNESDAY NIGHT BUT ACCUMULATIONS WILL BE LIGHT. PRECIPITATION WILL EASE UP IN ALL AREAS DURING THE DAY ON THURSDAY BEFORE THE STRONG TROUGH ARRIVES ON FRIDAY BRINGING ANOTHER CHANCE OF SNOW AND SHARPLY COLDER TEMPERATURES. WARANAUSKAS .LONG TERM...FRIDAY THROUGH WEDNESDAY. COLD FRONT PASSAGE LOOKS TO BE VERY EARLY FRIDAY AND THUS A DRASTIC CHANGE FROM CURRENT MILD WET PATTERN BEGINS. WINDS BEHIND COLD FRONT MAY BE STRONG ESPECIALLY THROUGH SNAKE VALLEY WITH MODELS INDICATING 60+KT WINDS AT 700MB AND STRONG COLD ADVECTION. POPS SHOULD FAVOR EASTERN HIGHLANDS DURING THE DAY UNDER CONTINUED OROGRAPHIC LIFT BUT SHOWERS NOT OUT OF QUESTION REMAINDER OF AREA UNDER INFLUENCE OF STEEPENED LAPSE RATES. MED RANGE SOLNS INDICATING A TREND TOWARD DEEPENING PACIFIC TROUGH SAT...FORCING SPLIT FLOW ACROSS FCST AREA. MOST OF THE ENERGY FROM PACIFIC TROUGH DIVES TOO FAR SOUTH INTO SAT NIGHT TO PRODUCE SIGNIFICANT PRECIP OVER EASTERN IDAHO. HOWEVER...GIVEN TROUGHINESS STILL PROGGED TO PASS THROUGH SUN...OPTED TO CONTINUE POPS HIGHER THAN CLIMO THROUGH PERIOD. MED RANGE MODELS BEGIN TO DEVIATE SIGNIFICANTLY LATE SUN INTO MON WITH EC A BIT FASTER IN TILTING SHORTWAVE RIDGE INTO EAST IDAHO BEHIND SPLIT FLOW TROUGH. THIS WOULD MEAN A TREND TOWARD DRYING. WITH SOMEWHAT UNCERTAIN TIMING...TRENDED TOWARD CLIMO POPS BUT HESTITATE TO DRY OUT COMPLETELY. THIS ESPECIALLY IN LIGHT OF CONTINUING PROGRESSIVE NATURE OF PATTERN AND EC HINT OF SLIDING ANOTHER NORTHERN STREAM PACIFIC SYSTEM THROUGH FCST AREA BY TUE. TEMPS THROUGH EXTENDED PORTION OF FCST REMAIN ABOVE GUIDANCE...BUT HAVE TRENDED TOWARD ENSEMBLE MEAN THROUGHOUT. DMH && .AVIATION...WITH CONTINUED UPSTREAM FETCH OF MOISTURE OFF PACIFIC AND SUPPORT OF UPPER JET...BELIEVE LITTLE VFR CONDITIONS WILL BE SEEN TODAY. MOST AREAS WILL FLIRT WITH MVFR/IFR THRESHOLDS. ANY CHANGE OVER TO SNOW IN MOUNTAIN PORTIONS OF TWB ROUTES 340...343... AND 344 WILL LIKELY PRODUCE AREAS OF LIFR. SNAKE VALLEY SHOULD STAY MOSTLY RAIN TODAY. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM MST THURSDAY FOR IDZ018-019-031. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 500 PM MST TUE DEC 12 2006 IDZ017-020>025-032-131300- EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN- LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- LOST RIVER/PAHSIMEROI- 500 PM MST TUE DEC 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TONIGHT AN UPPER-LEVEL DISTURBANCE WILL CROSS THE AREA TONIGHT WITH SHOWER ACTIVITY EXPECTED. VALLEY TEMPERATURES WILL SUPPORT MAINLY RAINFALL...WITH ELEVATIONS ABOVE 6000 FEET EXPERIENCING SNOW SHOWERS. ACCUMULATIONS WILL BE LIMITED TO GENERALLY LESS THAN 2 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VERY MOIST WEATHER SYSTEM WILL IMPACT THE REGION WEDNESDAY THROUGH EARLY THURSDAY. THIS SYSTEM WILL SPREAD MILD AIR OVERHEAD WITH SNOW LEVELS HOVERING OVER 6000 FEET. VALLEY AREAS WILL SEE RAINFALL...WITH SNOWFALL MIXING ON BENCH AREAS. GUSTY SOUTH TO SOUTHWEST WINDS WILL BE A POSSIBILITY WEDNESDAY AFTERNOON. THESE WINDS WILL LIKELY BE THE STRONGEST IN AREAS JUST NORTH OF THE SOUTHERN HIGHLANDS...INCLUDING BURLEY...AMERICAN FALLS...POCATELLO...AND BLACKFOOT. ACTIVE WEATHER WILL CONTINUE THROUGH THE WEEK...WITH SEVERAL MOIST WEATHER SYSTEMS EXPECTED TO MOVE THROUGH EASTERN IDAHO. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ018-031-131300- SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION- 500 PM MST TUE DEC 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TONIGHT A PLUME OF VERY MOIST AIR WILL BEGIN TO IMPACT THE REGION OVERNIGHT. SNOW LEVELS WILL HOVER OVER 6000 FEET AND ACCUMULATIONS WILL FAVOR WEST FACING SLOPES OF THE SAWTOOTH...PIONEER...AND BOULDER MOUNTAINS. A WINTER STORM WARNING IS IN EFFECT BEGINNING 4 AM MST WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WARNING IS IN EFFECT WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. SEE THE LATEST WSWPIH FOR THE DETAILS. VERY MOIST AIR...AN UPPER-LEVEL WEATHER DISTURBANCE...AND UPSLOPE WEST TO SOUTHWEST FLOW WILL COMBINE FOR PERIODS OF HEAVY SNOWFALL...BLOWING AND DRIFTING SNOW...AND REDUCED VISIBILITIES THROUGHOUT THE EVENT. THE HEAVIEST SNOW WILL OCCUR ABOVE 6000 FEET AND WILL FAVOR WEST FACING SLOPES. SNOW TOTALS WILL RANGE FROM 6 TO 12 INCHES. GUSTY WINDS WILL CREATE NEAR ZERO VISIBILITY AT TIMES ESPECIALLY OVER GALENA...AND BANNER SUMMITS. TRAVEL IS NOT ADVISED DURING THIS EVENT...HOWEVER...IF YOU DO CHOOSE TO TRAVEL IN THIS AREA DURING THE STORM USE EXTREME CAUTION AND BE PREPARED FOR EXTREMELY HAZARDOUS CONDITIONS ACTIVE WEATHER WILL CONTINUE THROUGH THE WEEK WITH A SERIOUS OF PACIFIC WEATHER SYSTEMS POISED TO CROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ019-131300- UPPER SNAKE HIGHLANDS- 500 PM MST TUE DEC 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TONIGHT A WEAK DISTURBANCE WILL SPREAD LOW CLOUDS AND PERIODS OF RAIN/SNOW SHOWERS TO THE AREA OVERNIGHT. ACCUMULATIONS WILL BE LIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WARNING IS IN EFFECT FROM EARLY WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. SEE THE LATEST WSWPIH FOR THE DETAILS. PERIODS OF HEAVY SNOW...GUSTY WINDS...AND REDUCED VISIBILITIES WILL ACCOMPANY A VERY MOIST WEATHER SYSTEM THAT WILL IMPACT THE REGION THROUGHOUT THE DAY WEDNESDAY. THE BEST PERIOD FOR ACCUMULATING SNOW WILL OCCUR DURING THE AFTERNOON WEDNESDAY. ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED ABOVE 6000 FEET. AREAS BELOW 6000 FEET WILL SEE A MIX OF RAIN/SNOW. TRAVEL IS NOT ADVISED DURING THE DURATION OF THIS STORM ESPECIALLY OVER MOUNTAIN PASSES INCLUDING MONIDA...REYNOLDS...AND TETON PASSES. VERY ACTIVE WEATHER WILL CONTINUE THROUGHOUT THE EXTENDED PERIOD WITH A SERIES OF STORMS POISED TO CROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. CANTIN
4 heavy snow. Local standard time, as filed.
A winter storm brought 14 inches of snow to MIll Creek and 29 inches to Vienna Mine.
Heavy snow brought 14 inches of snow to Black Bear, 9 inches to Island Park Reservoir, and 12 inches to White Elephant.
A winter storm brought 18 inches of snow to Dollarhide, 24 inches to Galena Summit, and 15 inches to Galena.
A winter storm brought 18 inches of snow to Dollarhide, 24 inches to Galena Summit, and 15 inches to Galena.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8842, 8843, 8846, 72614.